Stopping birth control
After stopping birth control, whether it's the pill or other forms of birth control, a woman's menstrual bleeding and cycles usually start within several months. Menstrual periods are related to ovulation, and ovulation, and your fertility usually start before a regular period starts.
Most women without a history of menstrual problems before beginning the pill or birth control will resume normal ovulation and normal periods within one to two months after stopping the pill. and about 50 percent of women who attempt to become pregnant after stopping the pill are able to do so within three months.
About 5-10% of women who have taken the pill for many years may have a higher rate of menstrual cycle irregularities following the cessation of the pill.
Amenorrhea is when you don't get a period
The official definition of “amenorrhea” is the absence of menstruation or not getting your period for six months. The #1 reason for not getting your period (other than pregnancy) is anovulation, which is a fancy word for not ovulating.
Post-pill amenorrhea for even three months is rare enough that it is prudent for a woman to seek medical advice after 3 months of not getting the period after the pill.
If a woman was placed initially on the pill oral contraceptives because she has had irregular cycles, then it is more likely that she will continue to have cycle irregularity after discontinuing the pill. So women who have stopped the pill because they want to get pregnant and they now have had no period should see their doctor to discuss what to do about it.
There are many causes of anovulation which is the #1 cause of post-pill amenorrhea, and in about 1/2 of women with post-pill amenorrhea a specific cause is found which could include:
Your doctor may order some tests to make sure you do not have any of these reasons. The first test to do is a pregnancy test, to make sure that pregnancy is not the reason for the amenorrhea. In addition, some of the tests may include blood tests for prolactin, LH, FSH, estradiol. Treatment will depend on the underlying reason for the post-pill amenorrhea.